T3 dose advice please

My husbands GP has put him on a trial of T3 (his tsh and t4 levels are fine but t3 always below range), he has reduced his dose of Levo to 75mcg and is taking 5mcg of T3 daily.

He had a few days of some improvement but is now struggling especially with fatigue. He is also getting palps since starting the T3 but he did get them before when he was undermedicated.

So I'm thinking he could either increase to 10mcg of T3 daily to see if that helps or up his Levo to 100mcg and stay with the daily 5mcg dose. He is concerned about the effect the T3 is having on his heart.

Any thoughts appreciated, thanks

9 Replies

oldestnewest
  • As your husband felt better for a few days on the T3 but now feels poorly again I would suggest that he probably needs a little more T3 -he does not need to take it all at once -many people who take T3 spread their doses out through the day -this is because T3 is used up quickly by the body so needs topping up. So am assuming he is taking his T3 first thing in the morning? If so he could try taking the increase perhaps at lunchtime.

    It's good that your GP is prepared to try a combination of thyroid meds -sounds more open minded then some :)

    The reason why the T3 is remaining low -could be several things - not enough T3 being taken, difficulties for your husband to convert T4-T3 . not enough meds in his system.

    I would also look at his vitamins and minerals and get his bloods checked for magnesium, copper, zinc, iron, B12 & vit D -all these can affect how you feel and how well you absorb thyroid hormones. Failure to absorb the thyroid hormones can lead to back-stacking and palpitations.

  • Can I make a suggestion? Buy a blood pressure monitor - they can be bought quite cheaply. To get one that has been tested and found to be accurate, read this list from the British Hypertension Society :

    bhsoc.org/index.php?cID=246

    Then start keeping regular notes for a few days on blood pressure and heart rate - check every 30 - 60 minutes. Note when medication is taken and also note when feelings of fatigue appear and palpitations happen.

    Then increase the T3 to 10mcg and repeat the testing. You may well find that the T3 increase actually delays the time when problems occur.

    I take T3. I actually feel symptoms return when my T3 is running out in my body and it is time for another dose. I appear to suffer from thyroid hormone resistance because I can take very high amounts of T3 without any obvious problems.

  • He has kidney failure so keeps a regular log of BP for the renal consultant, he has to keep his BP very low due to the kidney so it's not normal to start with which would I guess make it difficult to judge whats happening by BP .

    I don't have his tsh and t4 results to hand right now but tsh is below range and t4 about top and he says he felt overmedicated ( palps and vibes) on the previous Levo dose of 100/112.5mcg so I wonder if he needs to reduce further to 50mcg Levo plus 5 or 10mcg T3.

    He's slightly reluctant to fiddle with the doses just yet as it's only been 2 weeks but he's disappointed there has been no real improvement by adding the T3 and given his other medical problems he does have to be a bit careful.

    Thanks for the help wavey and human, will digest the advice and come up with a plan.

  • Dr Toft recommended that 50mcg levo be reduced for 10mcg of T3. I hope this helps.

  • Thanks Shaws, will add that advice to the pot.

  • ...I too feel the need for more T3 when my heart flutters and realise the next dose is due. I take 50mcg each day in four doses. It was my funny heartbeat that took me to the GP in the first place in 2005 - thyroid tests and scans followed as did the Hashimotos diagnosis. I tried T4 then T4/T3 and now I am T3 only and feeling fine. Lots of vits and supplements too !

    Regarding the kidneys - I have nodes on my kidneys that match the nodes on my thyroid ! I have read somewhere that in Eastern Medicine - of which I am a fan - the thyroid and the kidney are on the same meridian - or line of energy !

    It's early days for the T3 treatment and the body will wake up/adjust slowly after possibly a long time of being asleep due to being Hypo. There is a book on Amazon - The Thyroid and Heart Failure - research essays about T3 and the heart. You can read the contents on-line. It is the first time that Cardiologists and Endocrinologists have come together to complete research of this nature.......could be interesting....

  • it is easier and makes more sense to take another 5mcg of T3 later in the day. I would not up the T4 purely because T3 is quick acting so if the 5mcg increase in T3 makes him worse he can stop it and he will quickly go back to what he was like before he took it.

    You say he is now on 75mcg Levo, how much was he on before the reduction and addition of 5mcg T3?

  • I don't understand the logic of reducing his T4 just because he is adding T3 which he is needing. Now that you have reduced the T4, you probably would feel the effect.

    This is different from the problem some people are having with their T4.

  • You might find Dr. Lowe's views helpful too. web.archive.org/web/2010122... especially the question dated 9th Nov. 2005. Jane x

You may also like...